|LETTER TO THE EDITOR
|Year : 2022 | Volume
| Issue : 3 | Page : 216-217
Fluconazole-Induced fixed drug eruption and herpes simplex virus reactivation: A case report
Department of Dermatology, AIIMS Raebareli, Raebareli, Uttar Pradesh, India
|Date of Submission||17-Dec-2021|
|Date of Decision||20-Dec-2021|
|Date of Acceptance||21-Dec-2021|
|Date of Web Publication||12-Jul-2022|
Dr. K Geetha
Department of Dermatology, AIIMS Raebareli, Raebareli, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Geetha K. Fluconazole-Induced fixed drug eruption and herpes simplex virus reactivation: A case report. APIK J Int Med 2022;10:216-7
|How to cite this URL:|
Geetha K. Fluconazole-Induced fixed drug eruption and herpes simplex virus reactivation: A case report. APIK J Int Med [serial online] 2022 [cited 2022 Aug 11];10:216-7. Available from: https://www.ajim.in/text.asp?2022/10/3/216/350743
The sudden appearance of single or several, clearly delineated, erythematous macules and plaques defines fixed drug eruption (FDE), a confined form of a delayed-type hypersensitivity reaction in response to medications. FDE can manifest as bullous erythemas, which could be mistaken for vesiculobullous dermatoses. These lesions usually reoccur at the same locations with each administration of the offending drug; however, they heal spontaneously after the treatment is stopped, causing hyperpigmentation. FDEs are responsible for about 16% of all cutaneous drug responses. FDE has been connected to herpes simplex virus (HSV) reactivation.
A 35-year-old man presented with a history of burning sensation and multiple vesicles over the glans penis for the past 2 days. He had a past history of similar illness at the same site twice 3 months before. He had onset of those lesions starting after taking fluconazole which was given as prophylaxis for his wife's chronic vulvovaginal candidiasis. He had been treated with oral acyclovir 400 mg thrice daily for 7 days during the previous episodes. His anti-HSV-immunoglobulin G levels were raised. An oral provocation test was done after 2 months with 50 mg fluconazole which showed positive with the onset of new vesicles at the same site. As the patient was reluctant for biopsy from genital lesions, a biopsy was deferred. He was treated with oral acyclovir 400 mg for 7 days along with advice to avoid fluconazole and other azoles in future.
Fluconazole, a triazole antifungal, has been associated to FDE. Antifungal cross-reactivity has been reported within the structurally similar triazole group. The various presentations of FDE include cellulitis, linear, nonpigmented, oral, psoriasiform, urticarial, herpetiform and wandering morphology. FDE is caused by a delayed-type hypersensitivity reaction in which CD8 + T-cells are the major cells implicated in a drug-induced immune-mediated cytotoxic skin reaction that affects basal cells.
HSV can infect the lips, palms, soles, glans penis, and genital, all of which are also implicated by FDE. A viral infection can influence a drug reaction, and reactivation of the virus causes activation of these resident T-cells mostly through interferon gamma, resulting in tissue destruction. Tissue-resident memory (TRM) cells are memory T-cells that remain at the site of original infection after the HSV viral infection has been cleared from the skin. When released in small doses, these virus-specific TRM cells can aid in the containment of the infection process. They cause tissue damage at higher concentrations. These CD8 + TRM cells are concentrated at the dormant site or resting lesions in FDE. Such cells might be recruited initially to defend against herpes virus reinfection. These CD8 + TRM cells exhibit broad cross-reactivity and recognize the drug antigen. This sets off a chain of events that causes widespread damage to epidermal keratinocytes.
HSV reactivations have been linked to FDE lesions. Cross-reacting antigens activate resident memory T-cells, resulting in tissue damage. The importance of HSV viral reactivation by drug reaction was highlighted in this case report. Clinicians need to be aware of this risk so that they can diagnose promptly and prevent future recurrences.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Benedix F, Schilling M, Schaller M, Röcken M, Biedermann T. A young woman with recurrent vesicles on the lower lip: Fixed drug eruption mimicking herpes simplex. Acta Derm Venereol 2008;88:491-4.
Quint T, Wöhrl S, Kinaciyan T. Fixed drug eruption caused by fluconazole – An underdiagnosed but recurrent problem. Contact Dermatitis 2019;80:172-3.
Schneller-Pavelescu L, Ochando-Ibernón G, Vergara-de Caso E, Silvestre-Salvador JF. Herpes simplex-like fixed drug eruption induced by fluconazole without cross-reactivity to itraconazole. Dermatitis 2019;30:174-5.
Taruna Singh RK. Perianal fixed drug eruption mimicking herpes infection due to ibuprofen – A rare case report. Int J Innov Res Med Sci 2017;2:616-7.
Gupta LK, Martin AM. Virus–Drug–host interactions: Implications in cutaneous adverse drug reactions. IADVL's Textbook on Cutaneous Adverse Drug Reactions. A Comprehensive Guide. 1st
ed. Mumbai, India: Bhalani Publishing House; 2018. p. 27-35.